Now Introducing Involuntary Muscle Spasms!

The latest in my jaunt with psychiatric medications; involuntary muscle spasms.

The last two weeks I’ve increased the Geodon I’ve been taking to 120 mg. Side effects included eating less, a runny nose for no apparent reason (something I went to an allergist about but he said he couldn’t find anything wrong, then I discovered it is a possible side effect of Geodon when I looked at the pamphlet that came with the drug), and now this.

The spasms started happening around the time I normally take Geodon (in the evening). I was sitting on the couch watching tv and generally minding my own business when my jaw suddenly jumped to the left and clenched itself shut.

Needless to say, I was alarmed. I hoped it might be some kind of fluke, and then fifteen minutes later it happened again.

The next day it happened a little earlier. And the next day it started even earlier. Now it has already happened about six times this morning and I have to admit, my jaw is killing me. There is a lot of pain up around my temples, and the areas around my teeth hurt as well from them clashing together.

As surprising as all this was, I can’t say I was particularly shocked. I’ve known muscle spasms were a potential side effect of most antipsychotics, this is just the first time they’ve happened to me. 

I’ve already done some damage control emailing my psychiatrist who got back to me this morning telling me to scale my dosage back down to 80 mg and take some benadryl, which should help. I’m hoping that by scaling back on the Geodon I can get rid of the muscle spasms (they only started once I reached 120 mg) and most of all I really hope these spasms don’t become permanent.

My doctor said we may need to stop the Geodon altogether if things don’t get better in the next few days because there is a chance the spasms can become permanent. That is something I definitely don’t want to happen, and I’m definitely bummed out because so far Geodon has had the least amount of side effects for me out of any of the 12 drugs I’ve tried up to this point.

It might be time to go back to the drawing board, and I don’t have a lot of drugs left to try.

In any case, keep your fingers crossed for me and my leaping jaw. Hopefully we can take care of this thing!

Advertisements

9 responses to “Now Introducing Involuntary Muscle Spasms!

  1. Praying you can get it worked out. Side effects are no fun!

  2. hey, i had a similar problems with some of my anti-psychotics. most recent is trilafon which even at a low dose, gave me brain zaps of some kind that felt like electric shocks every time i moved around. they just went away so it got worse for two weeks, then disappeared. but i got the jaw clenching with saphris i think…i’ve been on so many meds i can’t remember what did what to me. sometimes it’s a combination too. keep us updated when you find something that works for you. much love, from fellow bipolar lady

  3. i love your humor! I deal with my boyfriend’s mother who is WAAAAAAY bipolar and won’t take her meds. Myself I have had involuntary muscle spasms too. At night my foot twitches and pulls and my hands jerk or involuntarily shake. I’m on enough high powered meds to kill a horse. it’s some fun times aint it?

  4. oh! my aripiprazole makes my hands fly out at random angles. Perhaps this is a similar thing and worth getting checked out?

    sorry that your meds are doing this to you…

  5. I pray you find a good solution to this painful symptom. Psychotropics can cause many serious side effects. I once had hiccoughs for over 24 hours and my psychiatrist said it conceivably could have killed me had we not addressed it. Imagine that!

  6. Pingback: Face-Plant | bi[polar] curious

  7. I had loads of involuntary muscle spasms when on 400mg of Quetiapine .That’s the reason I started coming of the medication. They are freaky, and no way do we want them to become permanent. Good luck!

  8. My son is taking geodon and I have noticed he has developed a new “tick” in his nose that is like a flaring of his nostrils or a continuous scrunching of his nose. Could this be the med? I’m not sure as he has other repetitive behaviors and facial ticks as well but these have been well controlled with tenex for many years.

  9. Muscle twitching is listed as one of the common side effects of Geodon. Are you also gaining weight? Hope you are coping well. Namaste!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s